Texas, 2007

Ice Storm in Texas, January 16 to 17, 2007

January 16 to 17, 2007 · NWS HGX · 18 events in 18 counties and zones

A very cold arctic air mass ascending down upon Texas, combined with southwesterly upper level disturbances, produced freezing rain across the northern and central regions of southeast Texas.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A very cold arctic air mass ascending down upon Texas, combined with southwesterly upper level disturbances, produced freezing rain across the northern and central regions of southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 16, 6:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 16, 6:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
620 PM CST TUE JAN 16 2007

.AVIATION...
LIGHT FZRA WILL EFFECT MAINLY THE NORTHERN TAF SITES.  IT IS
POSSIBLE THAT CLL AND UTS MAY EVEN SEE LIGHT SNOW MIXED IN AS THE
TEMPERATURE DROPS OVERNIGHT. THE PREDOMINATE PRECIP TYPE WILL BE
FZRA. THE FREEZING LINE IS CURRENTLY LOCATED BETWEEN HOU AND IAH.
PRECIPITATION AT HOU AND SGR WILL LIKELY TRANSITION TO LIGHT FZRA BY
06Z...AND THEN RETURN TO LIGHT RA BY 14Z WED MORNING.

CIGS ARE CURRENTLY VFR AT ALL TAF SITES.  FORECAST MODELS TREND
CIGS TO MVFR LEVELS AFTER 05Z.  AM NOT CONFIDENT THAT THIS WILL
OCCUR...BUT DECIDED TO CONTINUE THE MVFR TREND FROM THE PREVIOUS TAF
PACKAGE UNTIL I HAVE MORE INFORMATION. MAIN FACTOR DRIVING CIG
LEVELS WILL BE SURFACE WINDS.  LAST NIGHT...THERE WAS ENOUGH DRY AIR
ADVECTED BELOW 040 FT TO KEEP LOW STRATUS FROM FORMING. IF LOW LEVEL
WINDS DO NOT BEGIN TO DROP OFF BY 03-04Z...WILL CONSIDER REMOVING
MVFR CIGS.

BIGGER QUESTION IS WED EVENING. FORECAST MODELS TREND CIGS TO IFR
LEVELS AT MOST TAF SITES BETWEEN 21Z AND 06Z. CONFIDENCE IS LOW THAT
IFR CONDITIONS WILL OCCUR.  DECIDED TO MAINTAIN MVFR CONDITIONS
THROUGH 00Z AND ADDRESS THIS IN MORE DETAIL WITH THE 06Z TAF
PACKAGE. 44

&&

.PREV DISCUSSION.../ISSUED 213 PM CST TUE JAN 16 2007/
BREAK IN THE PRECIP HAS NOT OCCURRED UP NORTH SO FAR TODAY...AND IT LOOKS
LIKE CONDITIONS MAY WORSEN AS WE APPROACH THE EVENING HOURS. A LARGE
AREA OF MIXED PRECIP CONTINUES ACROSS OUR FAR NORTHERN COUNTIES AND
EXTENDS TO THE SOUTHWEST INTO THE SAN ANTONIO AND HONDO AREAS. ACTIVITY
EMBEDDED IN THIS LARGE AREA IS MOVING TO THE EAST NORTHEAST WHILE THE
ENTIRE SYSTEM IS MOVING ALMOST DUE EAST. IF THIS TREND CONTINUES...OUR
CENTRAL AREAS COULD BE IN STORE FOR SOME COLD RAINS LATER THIS AFTERNOON
AND THIS EVENING. TEMPERATURES REMAIN 3 TO 5 DEGREES ABOVE FREEZING
IN OUR CENTRAL ZONES...SO ONLY RAIN IS ANTICIPATED AT THIS TIME. IF
THE RAINS CAN COOL THE AIRMASS ONLY A COUPLE OF DEGREES THIS EVENING...WE
COULD END UP GETTING A MIXED PRECIP EVENT. FURTHER NORTH...WILL SHOW
A MIXED BAG...INCLUDING SNOW...WHERE TEMPERATURES HAVE PERSISTED SEVERAL
DEGREES BELOW FREEZING. COASTAL LOCATIONS APPEAR SAFEST AT THIS TIME
FOR AN ALL RAIN EVENT WITH TEMPERATURES IN THE UPPER 30S TO LOWER 40S.
HARD TO DETECT DISTURBANCES MAY RIDE ACROSS THE AREA TONIGHT AND MAY
PRODUCE MORE FROZEN STUFF NORTH...A MIX OF FROZEN STUFF AND RAIN CENTRAL...AND
JUST RAIN AT THE COAST. THIS MIXED BAG THREAT SHOULD CONTINUE INTO TOMORROW
MORNING. ANTICIPATE TEMPERATURES TO RISE IN THE AFTERNOON ABOVE FREEZING
AREAWIDE TO BRIEFLY END THE FROZEN PRECIP THREAT. ANY WEAK IMPULSE TOMORROW
NIGHT AND THURSDAY MORNING COULD LEAD TO A BRIEF FROZEN PRECIP MIX UP
NORTH WHERE LOWS WILL BE AROUND FREEZING. FINALLY...BY LATE THURSDAY
MORNING...TEMPERATURES WILL WARM UP ENOUGH TO END THIS JANUARY WINTER
WEATHER EVENT. ANOTHER COLD FRONT SHOULD ARRIVE LATE THURSDAY NIGHT
OR EARLY FRIDAY MORNING...AND REINFORCING HIGH PRESSURE BUILDING IN
BEHIND THE BOUNDARY WILL KEEP US ON THE VERY COOL SIDE INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      28  36  32  41  35 /  70  50  30  30  40
HOUSTON (IAH)              31  38  35  44  39 /  60  50  30  30  40
GALVESTON (GLS)            36  43  41  48  43 /  50  50  30  30  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...ICE STORM WARNING FROM 6 PM THIS EVENING TO 9 AM CST WEDNESDAY
     FOR THE FOLLOWING ZONES: AUSTIN...BRAZOS...BURLESON...
     COLORADO...FORT BEND...GRIMES...HARRIS...HOUSTON...
     JACKSON...LIBERTY...MADISON...MATAGORDA...MONTGOMERY...
     POLK...SAN JACINTO...TRINITY...WALKER...WALLER...
     WASHINGTON...WHARTON.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...
     GRIMES...HOUSTON...MADISON...TRINITY...WALKER...WALLER...
     WASHINGTON.

GM...SMALL CRAFT ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...42
Hazardous weather outlook, Jan 16, 2:45 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
245 PM CST TUE JAN 16 2007

TXZ163-164-176>179-195>200-210>214-226-227-235>238-171300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
245 PM CST TUE JAN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...ICE STORM WARNING IS IN EFFECT TONIGHT THROUGH WEDNESDAY MORNING
FOR MUCH OF INLAND SOUTHEAST TEXAS...

.DAY ONE...THIS AFTERNOON AND TONIGHT

WITH THE EXPECTED APPROACH OF ANOTHER UPPER LEVEL DISTURBANCE FROM
THE SOUTHWEST THIS AFTERNOON AND TONIGHT...THE POSSIBILITY OF FROZEN
PRECIPITATION WILL CONTINUE ACROSS THE NORTHERN PORTIONS OF THE AREA.
THE THREAT DOES EXPAND SOUTHWARD TONIGHT AS AN IMPULSE HEADED IN
THIS DIRECTION MOVES OVER SOUTHEAST TEXAS. SEE THE LATEST WINTER
WEATHER MESSAGE FOR MORE DETAILS ON THIS DEVELOPING HAZARDOUS AND
POTENTIALLY DANGEROUS WINTER WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF WINTER WEATHER PRECIPITATION AND FREEZING TEMPERATURES WILL
LINGER ACROSS MUCH OF INLAND SOUTHEAST TEXAS WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 ice storm. Local standard time, as filed.

Ice Storm, Austin

When
January 16, 8:00 PM CST to January 17, 3:00 PM CST
Where
Austin forecast zone
Property damage
$1,000
Reported by
Newspaper
Coordinates
29.887, -96.278 (the zone’s center; the record gives no point)

Ice accumulation from 3/8 to 1/2 inch thick on bridges, trees, and on roofing of structures generally north of Wallis.

Ice Storm, Brazos

When
January 16, 8:00 PM CST to January 17, 3:00 PM CST
Where
Brazos forecast zone
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
30.661, -96.302 (the zone’s center; the record gives no point)

Widespread icing on roads, bridges, and power lines.

Ice Storm, Burleson

When
January 16, 8:00 PM CST to January 17, 3:00 PM CST
Where
Burleson forecast zone
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.493, -96.621 (the zone’s center; the record gives no point)

Widespread ice accumulation on roads, bridges, and the roofing of general structures. CR 201 and CR 440 were closed due to icing. Several power lines down including a report of one down in Caldwell.

Ice Storm, Colorado

When
January 16, 8:00 PM CST to January 17, 3:00 PM CST
Where
Colorado forecast zone
Property damage
$3,000
Reported by
Newspaper
Coordinates
29.621, -96.526 (the zone’s center; the record gives no point)

Widespread ice accumulation on roads, bridges, and the roofing of general structures.

Ice Storm, Fort Bend

When
January 16, 8:00 PM CST to January 17, 3:00 PM CST
Where
Fort Bend forecast zone
Property damage
$2,000
Reported by
Newspaper
Coordinates
29.528, -95.771 (the zone’s center; the record gives no point)

Widespread ice accumulation on roads, bridges, and the roofing of general structures. Sections of FM 1093 were closed due to icing.

Ice Storm, Grimes

When
January 16, 8:00 PM CST to January 17, 3:00 PM CST
Where
Grimes forecast zone
Property damage
$1,000
Reported by
Department of Highways
Coordinates
30.544, -95.985 (the zone’s center; the record gives no point)

Widespread ice accumulation on roads, bridges, and the roofing of general structures.

Ice Storm, Harris

When
January 16, 8:00 PM CST to January 17, 3:00 PM CST
Where
Harris forecast zone
Property damage
$5,000
Reported by
Newspaper
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Widespread ice accumulation on roads, bridges, and the roofing of general structures across the northern and central portions of the county. US 290 to the Harris-Waller county line and the entry ramps on sections of Beltway 8 were iced over.

Ice Storm, Houston

When
January 16, 8:00 PM CST to January 17, 3:00 PM CST
Where
Houston forecast zone
Property damage
$1,000
Reported by
Newspaper
Coordinates
31.318, -95.423 (the zone’s center; the record gives no point)

Widespread ice accumulation on roads, bridges, and the roofing of general structures.

Ice Storm, Liberty

When
January 16, 8:00 PM CST to January 17, 3:00 PM CST
Where
Liberty forecast zone
Property damage
$2,000
Reported by
Newspaper
Coordinates
30.152, -94.812 (the zone’s center; the record gives no point)

Widespread ice accumulation on roads, bridges, and the roofing of general structures. US 59 bypass around Cleveland closed due to icing.

Ice Storm, Madison

When
January 16, 8:00 PM CST to January 17, 3:00 PM CST
Where
Madison forecast zone
Property damage
$3,000
Reported by
Newspaper
Coordinates
30.966, -95.928 (the zone’s center; the record gives no point)

Widespread ice accumulation on roads, bridges, and the roofing of general structures. Sections of SH 21 from Interstate 45 to the Houston County line, US 190 from Interstate 45 to the Brazos County line, and FM 39 were iced over.

Ice Storm, Montgomery

When
January 16, 8:00 PM CST to January 17, 3:00 PM CST
Where
Montgomery forecast zone
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
30.300, -95.503 (the zone’s center; the record gives no point)

Widespread ice accumulation on numerous roads, bridges, and power line down in Splendora.

Ice Storm, Polk

When
January 16, 8:00 PM CST to January 17, 3:00 PM CST
Where
Polk forecast zone
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.793, -94.830 (the zone’s center; the record gives no point)

Widespread ice accumulation on roads, bridges, and the roofing of general structures.

Ice Storm, San Jacinto

When
January 16, 8:00 PM CST to January 17, 3:00 PM CST
Where
San Jacinto forecast zone
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.580, -95.167 (the zone’s center; the record gives no point)

Widespread ice accumulation on roads, bridges, and the roofing of general structures.

Ice Storm, Trinity

When
January 16, 8:00 PM CST to January 17, 3:00 PM CST
Where
Trinity forecast zone
Property damage
$1,000
Reported by
Newspaper
Coordinates
31.089, -95.135 (the zone’s center; the record gives no point)

Widespread ice accumulation on roads, bridges, and the roofing of general structures.

Ice Storm, Walker

When
January 16, 8:00 PM CST to January 17, 3:00 PM CST
Where
Walker forecast zone
Property damage
$4,000
Reported by
Department of Highways
Coordinates
30.739, -95.572 (the zone’s center; the record gives no point)

Widespread ice accumulation on numerous roads, a few bridges, and on the roofing of general structures.

Ice Storm, Waller

When
January 16, 8:00 PM CST to January 17, 3:00 PM CST
Where
Waller forecast zone
Property damage
$2,000
Reported by
Newspaper
Coordinates
30.011, -95.988 (the zone’s center; the record gives no point)

Widespread ice accumulation on roads, bridges, and the roofing of general structures. Icing reported on sections of US 290.

Ice Storm, Washington

When
January 16, 8:00 PM CST to January 17, 3:00 PM CST
Where
Washington forecast zone
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
30.215, -96.403 (the zone’s center; the record gives no point)

Widespread ice accumulation on numerous roads, bridges, trees, and the roofing of general structures. Downed trees due to ice caused power outages. Icy roads included scetions of US 290 and SR 36.

Ice Storm, Wharton

When
January 16, 8:00 PM CST to January 17, 3:00 PM CST
Where
Wharton forecast zone
Property damage
$4,000
Reported by
Newspaper
Coordinates
29.278, -96.222 (the zone’s center; the record gives no point)

Widespread ice accumulation on roads, bridges, trees, and the roofing of general structures in central and northern portions of the county.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12936, 12938, 12940, 12942, 12944, 12945, 12946, 12947, 12948, 12949, 12950, 12951, 12952, 12953, 12954, 12955, 12956, 12957.